Hail, Orange
- When
- May 19, 2:05 PM EST
- Where
- Orange County, 4 mi W of Hillsborough
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.083, -79.183
Penny sized hail reported at exit 157 along Interstate 40.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 19, 1:20 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT THU MAY 19 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... ACTIVITY BEGINNING TO FIRE IN OUR WEST WITH A THUNDERSTORM IN PROGRESS. THE NORTHWEST AND TO A LESSER EXTENT THE NORTHEAST WILL BE THE FAVORED AREAS WITH WEAK TROUGH FORECAST TO SWEEP SOUTH THROUGH THE STATE BEFORE SUNSET PERHAPS DROPPING THE FAVORED AREA A BIT SOUTH. FOR TONIGHT THE TIGHTENING OF THE SURFACE PRESSURE GRADIENT OCCURS TOWARD MIDNIGHT AND EXPECT MORE WIDESPREAD COVERAGE AS THIS EVENT APPROACHES. MAIN SURFACE TROUGH NOT TO SLIP SOUTH INTO NORTH CAROLINA UNTIL EARLY AFTERNOON FRIDAY. WINDS WILL SHIFT TOWARD NORTHEAST PROGRESSIVELY FROM VIRGINIA SOUTHWARD INTO THE LATE EVENING WITH SIGNIFICANT RAIN OVER NEAR MIDNIGHT. SATURDAY NOW FORECAST DRY FOR A DRY WEEKEND FORECAST. TEMPERATURES FROM THIS MORNING FORECAST STILL LOOK GOOD. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... GFS SOLUTION WITH NEXT SURFACE TROUGH SUNDAY NIGHT APPEARS FAST AND ANY RAIN CHANCE DELAYED UNTIL MONDAY FOR NOW. TEMPERATURES HAVE BEEN SCALED BACK FROM THE WEDNESDAY FORECAST WITH TEMPERATURES PERHAPS NOT ABOVE NORMAL UNTIL THURSDAY TWENTY-SIXTH. AFTER THE INITIAL RAIN CHANCE FORECAST WILL BE DRY. && .AVIATION... THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS WILL MOVE EAST INTO MORE UNSTABLE AIR OVER THE PIEDMONT THIS AFTERNOON. CONFIDENCE IS HIGH ENOUGH TO INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS AT INT AND GSO...WITH VCTS AT RDU. CONFIDENCE IS LOWER THAT RWI AND FAY WILL SEE THUNDER SO WILL ONLY HAVE CB THERE. EXPECT MOST SHOWERS TO DISSIPATE A FEW HOURS AFTER SUNSET...BUT ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN A STRATUS DECK REDEVELOPING AROUND 08Z. WILL HAVE THIS DECK AS MVFR BUT IT COULD LOWER TO IFR FOR A BRIEF PERIOD. LIFT ASSOCIATED WITH UPSTREAM CONVECTION NOW IN THE OHIO VALLEY WILL BRING ANOTHER ROUND OF SHOWERS BETWEEN 12Z-18Z TOMORROW WITH VIS/CIGS REMAINING MVFR. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 612 AM EDT THU MAY 19 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 612 AM EDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT WILL TAPER OFF AND END EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 7 N BURLINGTON 36.19N 79.44W
05/19/2005 0.50 INCH ALAMANCE NC TRAINED SPOTTER
HAIL UP TO DIME SIZE REPORTED IN NORTHERN ALAMANCE
COUNTY.
&&
TDPThe Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
5 hail. Local standard time, as filed.
Penny sized hail reported at exit 157 along Interstate 40.
Dime to penny sized hail covered the ground at Winding Creek Golf Course, near Business 85 and State Route 109.
Nickel sized hail reported in Whitakers near US 301 and State Route 33.
Dime to penny sized hail reported at exit 154 along Interstate 95.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449608, 5449609, 5449611, 5449612, 5449610.